Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2002, 1:35 AM CDT for Decatur County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2002, 1:35 AM CDT (06:35 UTC)
- Expired
- Jun 11, 2002, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 110635 SVRGLD KSC039-110715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 132 AM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 215 AM CDT * AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF OBERLIN...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OBERLIN AT 200 AM CDT TRAER AT 210 AM CDT CEDAR BLUFFS AT 215 AM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3958 10073 3957 10050 4000 10037 4000 10074 FLOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:50 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 10, 9:50 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 850 PM MDT MON JUN 10 2002 MID LEVEL SHORT WAVE TROUGH OVER COLORADO IS ENHANCING CLOUD COVER AND PRODUCING LIGHT PRECIPITATION ACROSS NC-NE COLORADO ATTM. MODEL GUIDANCE INDICATES LIFT ASSOCIATED WITH THIS FEATURE WILL INTERACT WITH BAND OF HIGHER MOISTURE ACROSS NE-KS BORDER OVERNIGHT AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. BEST LIFT APPEARS TO BE SETTING UP FOR THE NORTHERN 1-2 TIERS OF COUNTIES IN CWA. AS A RESULT OF SHORT WAVE TO OUR WEST...AND THE FACT THAT INTENSE CONVECTION TO OUR EAST CONTINUES TO PULL AWAY...HAVE ADJUSTED PRECIP CHANCES OVERNIGHT TO REFLECT BETTER CHANCES IN THE NORTH AND DRY IN THE SOUTH. MADE SOME OTHER MINOR CHANCES TO WINDS AND MIN TEMPS BASED ON CURRENT TRENDS. .GLD...NONE. DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:05 AM CDT | Tornado Warning | GLD | Decatur | 25 min |
| Jun 11, 2:31 AM CDT | Tornado Warning | GLD | Decatur, Norton | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.